Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 62, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 7, 2003, 8:20 PM EDT for Guilford County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2003, 8:20 PM EDT (00:20 UTC)
- Expired
- Aug 7, 2003, 9:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 080021 FFWRAH NCC081-080115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 820 PM EDT THU AUG 7 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 915 PM EDT * AT 820 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER NORTHERN GUILFORD COUNTY. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... LAKE TOWNSEND AND BROWNS SUMMIT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ DGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:50 PM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 7, 2:50 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION..CORRECTION FOR SPELLING NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT THU AUG 7 2003 TONIGHT...SCATTERED CONVECTION HAS FIRED ALONG SURFACE TROUGH... MORE SO IN VICINITY OF MESO LOW OVER THE TRIANGLE REGION. WATER VAPOR IMAGERY DEPICTS DRIER AIR OVERSPREADING MOST OF THE FORECAST AREA FROM SW. 12Z FFC SOUNDINGS DEPICTS PLENTY OF DRY AIR ABOVE 500MB WHILE ATMOSPHERE BELOW 18K FEET REMAINS QUITE MOIST. APPEARS BEST DYNAMIC LIFT WILL REMAIN WEST OF FORECAST AREA TONIGHT...THUS WILL PLACE HIGHEST POPS (THIS EVENING) TO COVER ADDITIONAL CONVECTION EXPECTED TO FIRE AS AIRMASS CONTINUES TO WARM... ESPECIALLY IN VICINITY OF SURFACE TROUGH. AFTER 05Z...WILL MAINTAIN CHANCE POPS MOST LOCALES. WATER VAPOR IMAGERY DOES SUGGEST A WEAK VORT MAX OVER SOUTH CENTRAL GA WHICH MAY ENHANCE CONVECTIVE DEVELOPMENT LATER TONIGHT OVER EASTERN SANDHILLS/SOUTHERN COASTAL PLAIN. LITTLE CHANGE TO ONGOING TEMP FORECAST. -WSS FRIDAY...THROUGH EXTENDED PERSISTENT TROUGH OVER THE WESTERN PORTION OF THE STATE/JUST WEST OF THE STATE WILL AID IN KEEPING UNSETTLED WEATHER OVER THE AREA FRIDAY THROUGH TUESDAY. MOISTURE COMBINED WITH WEAK IMPULSES MOVING THROUGH THE TROF ALOFT...LOW LEVEL MOISTURE AND SURFACE BOUNDARIES WILL BE THE FEATURES CONTROLLING THE AREAS WEATHER. RELIEF TO THE SHOWERS AND THUNDERSTORMS WILL COME WEDNESDAY AND THURSDAY AS HIGH PRESSURE OFF THE ATLANTIC COAST WILL BUILD WEST ...BLOCKING THE ADVANCEMENT OF ANY SYSTEM TO GIVE US PRECIPITATION. TEMPERATURES: LOWS IN THE 60S TO LOWER 70S. HIGHS IN THE MID TO UPPER 80S EXCEPT WARMING TO AROUND 90 BY THURSDAY. -RHJ .RAH...NONE. RHJ/WSS
Hazardous weather outlook, Aug 7, 5:01 AM EDT, 15 hours 19 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 501 AM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL NORTH CAROLINA TODAY...BECOMING MORE WIDESPREAD LATE IN THE DAY INTO TONIGHT. THE MAIN THREAT CONTINUES TO BE SOME THUNDERSTORMS CONTAINING LOCALLY HEAVY RAIN. ALSO A FEW STORMS MAY PRODUCE BRIEF GUSTY WINDS...DANGEROUS LIGHTNING AND SOME HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER CENTRAL NORTH CAROLINA THROUGH THE WEEKEND INTO NEXT WEEK. AGAIN THE THREAT WILL BE THAT SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. RA
In the hours before
Special weather statement, Aug 7, 8:06 PM EDT, 14 minutes before
NCZ022-080100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 806 PM EDT THU AUG 7 2003 ...THUNDERSTORM PRODUCING HEAVY RAIN IN NORTHERN GUILFORD COUNTY... A SLOW MOVING THUNDERSTORM IS PRODUCING HEAVY RAIN NEAR LAKE TOWNSEND...SUMMERFIELD...AND MONTICELLO. DOPPLER RADAR ESTIMATES THAT OVER ONE INCH OF RAIN HAS FALLEN IN THE PAST HOUR JUST NORTH OF LAKE TOWNSEND. ANOTHER INCH OF RAIN CAN BE EXPECTED IN THIS AREA BEFORE THE STORM ENDS. HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. DGS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:55 PM EDT | Flash Flood Warning | RAH | Richmond | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.